Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Quad Cities, IA

August 12, 2002Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 12, 2002, 11:32 PM CDT for Buchanan County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 11:32 PM CDT (04:32 UTC)
Expired
Aug 13, 2002, 12:15 AM CDT
In force
43 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 160 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2564 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2564 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS53 KDVN 130432
SVRMLI
IAC019-130515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1129 PM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 1215 AM CDT

* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 8 MILES NORTHWEST OF
  JESUP...OR 5 MILES NORTHEAST OF ELK RUN HEIGHTS...MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  JESUP BY 1135 PM CDT.
  FAIRBANK BY 1145 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 
70 MPH. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR 
ROOM OR BASEMENT UNTIL THE STORM PASSES.  SPOTTERS REPORTED 70 MPH 
WINDS IN WATERLOO AROUND 1120 PM.  

INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM. STAY AWAY FROM 
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS 
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE 
THE THUNDERSTORM APPROACHES.

LAT...LON 4257 9237 4241 9225 4245 9166 4263 9176

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:24 PM CDT, 9 hours 8 minutes earlier.

Area forecast discussion, Aug 12, 2:24 PM CDT, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT MON AUG 12 2002

CWA SITTING IN THE WARM AND STICKY AIR...WITH DEWPOINTS IN THE UPPER
60S TO LOW 70S...A WEAK SURFACE BOUNDARY EXTENDING ACROSS SRN IA...
PRESSURE FALLS OVER MUCH OF CWA...AND AN UPPER LEVEL WAVE ABOUT TO
COME ACROSS CWA.  SITUATION RIPE FOR SOME SERIOUS CONVECTION.  DECAYING
MCS FROM LAST NIGHT LAYED OUT A BOUNDARY ACROSS SRN CWA.  CONVECTION
ACROSS NWRN IA ALONG AND JUST AHEAD OF FRONT.  850MB INDICATING A
BOUNDARY ACROSS CWA THERE TOO...WITH BEST MOISTURE IN A PLUME
EXTENDING FROM TX...TO CNTRAL KS...THROUGH OAX...TO MN.  HAVE MADE
ASSUMPTION THAT THE LITTLE DATA ON SOUNDING FROM OAX THIS MORNING IS
NOT REPRESENTATIVE.  ANALYZED UPPER LEVEL SHORT WAVES MATCH WELL WITH
WHAT IS ON WV SATELLITE IMAGERY AT 700 AND 500 MB.  REALLY SIGNIFICANT
UPPER LEVEL DIVERGENCE OVER IA ON 250MB ANALYSIS.

MAIN FORECAST PROBLEM THIS PACKAGE INCLUDES TEMPS NEXT TWO DAYS...AND
TIMING OF PRECIPITATION.

12Z MODELS APPEAR TO BE COMING TOGETHER FAIRLY NICELY ON THE MOVEMENT
OF THE ONCOMING FRONT FOR TONIGHT/TUESDAY.  ALL BUT THE AVN INITIALIZED
POORLY BY ACCEPTING WHAT LOOKS LIKE A BAD DEWPOINT FROM THE OAX SOUNDING
AT 850 MB. FROM SATELLITE IMAGERY AND RADAR RETURNS...DONT SEE HOW SUCH
A LOW DEWPOINT COULD BE METEOROLOGICALLY CONSISTENT.  ETA SEEMS TO HAVE
SMOOTHED IT SOMEWHAT...AS DID THE NGM...BUT THE RUC HAS LOWEST DEWPOINTS
THERE AT INITIALIZATION.  ALSO SOME OTHER MISSING UA DATA FOR ETA/NGM
THAT MADE IT INTO AVN ACCORDING TO NCEP DISCUSSION.  HOPEFULLY 18Z RUNS
WILL HAVE IMPROVED DATA. ON TUESDAY THE AVN SPINS UP THE SURFACE LOW
VERY STRONGLY.  THERE IS ENOUGH UPPER LEVEL SUPPORT FOR IT

TONIGHT...LITTLE QUESTION ON POPS.  WILL KEEP CATEGORICAL 90 POPS OVER
CWA FOR TONIGHT.  PRECIP SHOULD COME IN THE FORM OF THE INITIAL
SVR/NEAR SVR CONVECTION THIS EVENING...AND THEN ANOTHER WAVE AS THE
MAIN FRONT MOVES THROUGH IN THE EARLY MORNING. MAY NOT BE MUCH OF A
BREAK BETWEEN WAVES...SO WILL NOT GET CUTE WITH WORDING.  TEMPS TO BE
CONSERVATIVE TONIGHT WITH INCREASED CLOUD COVER.

TUESDAY...CONCERNS WITH HOW SPUN UP THE AVN GETS AND POSSIBLE PROBLEMS
WITH MOISTURE CONTENT WITH OTHER MODELS KEEP THINGS SOMEWHAT
COMPLICATED.  AVN GETS VERY WOUND UP...BUT THINK THAT CONVECTION IS
HELPING THIS TO BE TOO STRONG. AGREE WITH STRONG DYNAMICS BUT QPF
APPEARS TO BE OVERDONE FOR EVEN THIS STRONG SYSTEM.  WITH SYSTEM
SLOWING DOWN FROM EVEN LAST NIGHTS RUN...THINK THAT LIKELY ACROSS MOST
OF CWA IS BEST...WITH A LITTLE BIT OF CATEGORICAL IN THE EAST OK.
TEMPS TRICKY...WITH A BIG RANGE ACROSS CWA.  FAR SOUTHEAST MAY GET THE
MOST SUN...BUT WITH RAINFALL EVERYWHERE OVERNIGHT INTO MORNING...TEMPS
WILL BE KEPT DOWN BY INCREASED MOISTURE AND CLOUDS. WILL STICK FAIRLY
CLOSE TO COOL MAV NUMBERS.

TUESDAY NIGHT WITH SURFACE FRONT SHIFTING OFF TO EAST CHANCES FOR
PRECIP REALLY DROP OFF...THOUGH WILL HANG ONTO A CHANCE UNTIL MIDNIGHT
WITH THE UPPER LEVEL TROUGH STILL DUE THROUGH.   WITH LOTS OF CAA...
EXPECT TEMPS TO DROP OFF...THOUGH WILL GO CONSERVATIVE ON TEMPS DUE TO
INCREASED CLOUD COVER.

WEDNESDAY AND WEDNESDAY NIGHT SHOULD BE DRY...THOUGH ON WEDNESDAY
LAPSE RATES ARE ENOUGH FOR A GOOD CU FIELD.  COOL TEMPS SHOULD REMAIN
WITH WAA NOT KICKING IN AGAIN UNTIL WENDESDAY NIGHT/THURSDAY.  WILL GO
SLIGHTLY WARMER THAN GUIDANCE...BUT NOT BY MUCH.

EXTENDED...THU-MON
MODEL CHANGES ANTICIPATED IN THIS MORNINGS AFD BEGINNING TO SHOW UP...
WITH SOME BIG DIFFERENCES BY SATURDAY AM BETWEEN MODELS.  ZONAL FLOW
STILL EXISTS...BUT EACH MODEL RUNS MODERATE SIZED SHORTWAVES THROUGH
IT AT A DIFFERENT PACE.  EXPECT THAT THESE WILL SLOWLY COALESCE INTO A
MORE AMPLIFIED FLOW THAN THEY CURRENTLY SHOW.

ON THURSDAY MODELS RUN A FRESH FRONT TOWARDS AREA...BUT WITH FRONT NOT
MAKING IT INTO THE CWFA. MAY NEED SOME POPS FOR THIS TIME FRAME AS WE
GET CLOSER TO THURSDAY. TEMPS SHOULD WARM UP QUITE NICELY AHEAD OF THE
FRONT...AND WILL WARM HIGHS ACCORDINGLY. EARLY FRIDAY APPEARS TO BE IN
BETWEEN SYSTEMS...BUT A WARM FRONT APPEARS TO DEVELOP OVER THE AREA BY
00Z UPON WHICH PCPN CAN FOCUS. CHANCE POPS NOT UNREASONABLE. MODERATING
TEMPS REASONABLE. SATURDAY AND SUNDAY SHOW ANOTHER COLD FRONT AND
ASSOCIATED LOW CENTER PASS OVER THE REGION...SO CHANCE POPS AGAIN
REASONABLE FOR THAT AREA. ON MONDAY...FRONT STILL HANGING ABOUT THE
REGION...WHICH MATCHES WELL WITH THE NEARLY ZONAL FLOW MODELS DEPICT. AS
DONT FEEL THIS WILL PAN OUT...DONT QUITE BELIEVE IN POPS FOR MON...BUT
CANT RULE THEM OUT EITHER. AS FRONT NEVER GETS THROUGH AREA...GRADUALLY
WARMING TEMPS WILL DO FOR NOW...THOUGH THINK STORY FOR MONDAY WILL BE
QUITE DIFFERENT BY THE END OF THE WEEK.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Local storm report, Aug 12, 8:50 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    THOMSON                   IL   .75 INCH HAIL
08/12/02   CARROLL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0800 PM    1 N FULTON                IL   WIND DAMAGE
08/12/02   WHITESIDE                      TREES DOWN NEAR
                                          PENNROSE AND UNION
                                          GROVE ROAD NORTH OF
                                          FULTON.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0815 PM    FREEPORT                  IL   WIND DAMAGE
08/12/02   STEPHENSON                     POWER LINE DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TIME ESTIMATED.
Local storm report, Aug 12, 9:02 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
902 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    MT VERNON                 IA   WIND DAMAGE
08/12/02   LINN                           TREES AND POWER LINES
                                          DOWN NEAR 5TH STREET
                                          AND 2ND AVE. REPORTED
                                          BY MEDIA.
Local storm report, Aug 12, 9:08 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    STOCKTON                  IL   HEAVY RAIN
08/12/02   JODAVIESS                      1.75 INCHES OF RAIN.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER. EVENT
                                          DURATION 30 MINUTES.

0740 PM    MAQUOKETA                 IA   HEAVY RAIN
08/12/02   JACKSON                        2.03 INCHES OF RAIN.
                                          REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          45 MINUTES.
Local storm report, Aug 12, 9:13 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    2 W STOCKTON              IL   WIND DAMAGE
08/12/02   JODAVIESS                      TREE DOWN ACROSS
                                          HIGHWAY 20. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 12, 9:25 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
925 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FAIRFIELD                 IA   WIND DAMAGE
08/12/02   JEFFERSON                      TREE LIMBS BLOWN DOWN
                                          ON OUTSKIRTS OF CITY
                                          LIMITS.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0446 PM    LIBERTYVILLE              IA   WIND DAMAGE
08/12/02   JEFFERSON                      SEVERAL HOMES
                                          DAMAGED...TREES
                                          DOWN...AND SOME CROP
                                          DAMAGE.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0542 PM    2 NE MUSCATINE            IA   45 MPH TSTM GUST
08/12/02   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

0552 PM    MUSCATINE                 IA   40 MPH TSTM GUST
08/12/02   MUSCATINE                      40 MPH WIND.  REPORTED
                                          BY HAM RADIO OPERATOR.

0610 PM    MORLEY                    IA   .5 INCH HAIL
08/12/02   JONES                          PEA SIZE HAIL AND HEAVY
                                          RAIN.  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0737 PM    STOCKTON                  IL   HEAVY RAIN
08/12/02   JODAVIESS                      1.75 INCHES OF RAIN.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER. EVENT
                                          DURATION 30 MINUTES.

0740 PM    MT VERNON                 IA   WIND DAMAGE
08/12/02   LINN                           TREES AND POWER LINES
                                          DOWN NEAR 5TH STREET
                                          AND 2ND AVE. REPORTED
                                          BY MEDIA.

0740 PM    THOMSON                   IL   .75 INCH HAIL
08/12/02   CARROLL                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0740 PM    MAQUOKETA                 IA   HEAVY RAIN
08/12/02   JACKSON                        2.03 INCHES OF RAIN.
                                          REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          45 MINUTES.

0800 PM    1 N FULTON                IL   WIND DAMAGE
08/12/02   WHITESIDE                      TREES DOWN NEAR
                                          PENNROSE AND UNION
                                          GROVE ROAD NORTH OF
                                          FULTON.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0810 PM    2 W STOCKTON              IL   WIND DAMAGE
08/12/02   JODAVIESS                      TREE DOWN ACROSS
                                          HIGHWAY 20. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0815 PM    FREEPORT                  IL   WIND DAMAGE
08/12/02   STEPHENSON                     POWER LINE DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TIME ESTIMATED.
Local storm report, Aug 12, 9:32 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    CEDAR RAPIDS              IA   HEAVY RAIN
08/12/02   LINN                           ABOUT 1 INCH OF RAIN.
                                          EVENT DURATION 20
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:00 PM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.